Hail, Burleigh
- When
- July 4, 4:39 PM CST to 4:42 PM CST
- Where
- Burleigh County, 5.84 mi NNW of Bismarck
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.880, -100.810
A weak warm front lifted through the area and interacted with strong instability over south central North Dakota. Isolated severe weather developed, with reported hail up to one inch in diameter and thunderstorm wind gusts up to 58 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A weak warm front lifted through the area and interacted with strong instability over south central North Dakota. Isolated severe weather developed, with reported hail up to one inch in diameter and thunderstorm wind gusts up to 58 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 4, 1:39 PM CST, 3 hours earlier.
Area Forecast Discussion National Weather Service Bismarck ND 239 PM CDT Tue Jul 4 2017 .SHORT TERM...(This evening through Wednesday) Issued at 239 PM CDT Tue Jul 4 2017 Hot weather will continue through Wednesday, along with a chance of thunderstorms. Scattered, surface-based thunderstorms are expected to develop in the 20 to 23 UTC time frame from Hettinger northeastward toward the Bismarck/Mandan area. That area is favored for initiation on the nose of the low-level thermal ridge, immediately ahead a pre- frontal wind shift, and in advance of the weak mid-level impulse implied by the area of enhanced cloudiness moving from southeast MT into southwest ND as of 19 UTC. Pre-convective MLCAPE ranges from 1000 J/kg at Hettinger, to 2000 J/kg at Bismarck, and 3000 J/kg at Jamestown. The degree of bouyancy, driven in part by steep low- and mid-level lapse rates, coupled with weak, but veering winds aloft will be sufficient for a few marginally-severe storms with hail and gusty winds. However, overall, the risk will be kept in check by weak deep-layer wind shear, with effective shear magnitudes less than 25 kt. CAMs through the 17 UTC HRRR support this scenario with maximum updraft helicity values generally less than 50 m2/s2 as convection moving eastward, past the Missouri River by 00 UTC, and exiting the James River valley by 06 UTC. The weak cold front moving southward this afternoon is expected to stall along the ND/SD border tonight, then return northeastward as a warm front Wednesday afternoon. A strong thermal ridge will once again flex its muscles eastward into western ND behind that front with 850 mb temperatures of 26 to 28 C from Williston to Bismarck and values around 30 C in southwest ND. Forecast soundings show an impressively-deep well-mixed layer to almost 600 mb, all of which supports highs around 100 F in western and south central ND. Note that record highs are closer to 110 for July 5th, and thus should be safe given currently-forecast thermal fields. The 12 UTC NAM appears reasonable with its low-level dewpoint forecasts east of the north-south oriented warm front given observed trends both ahead of and behind that boundary today. Thus, we expect surface dewpoints in the upper 50s to lower 60s F in central ND Wednesday afternoon and evening in support of weakly-capped MLCAPE upwards of 3000 J/kg. Models unanimously agree on significantly-stronger winds aloft by then with 0-6-km wind shear around 45 kt along with notable anvil-level flow. Forecast soundings from the 12 UTC NAM are therefore strong matches to environments which have produced significant hailstones over 2 inches in diameter. That being said, this threat is conditional on convective initiation, which is not a sure bet given weak mid-level height rises at 500 mb during peak heating. We do, however, believe that high-based, initially-weak convection could emanate from the intensely-heated air mass in western ND by late afternoon, then intensify as it crosses the warm frontal zone in central ND. Moreover, glancing influence from a weak impulse crossing southern Canada could also aide convective initiation in north central ND by Wednesday evening. .LONG TERM...(Wednesday night through Tuesday) Issued at 239 PM CDT Tue Jul 4 2017 Above-normal temperatures and below-normal precipitation will be the theme through the long term forecast period. Amplification of the strong 500 mb ridge centered over the western U.S. late this week will allow somewhat cooler northwest trajectories to develop over our region, resulting in highs mainly in the 80s F Thursday and Friday. However, global ensemble guidance continues to show the ridge shifting back eastward beginning this weekend with yet another period of potential 100 degree weather in the offing by the early to middle part of next week, especially if the 00 and 12 UTC ECMWF runs have anything to say about it. It's worth noting that the vast majority of recent deterministic GFS cycles have been on the far cold edge of 850 mb temperatures from its ensemble and so its numbers may be negatively-influencing blended forecast guidance. Finally, CIPS analog guidance also suggests a generally dry period, as expected with only weak shortwave troughs rounding the 500 mb ridge. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 239 PM CDT Tue Jul 4 2017 A cold front will continue to advance towards KBIS by 00z Weds, and then into KJMS by 06z Weds. A line of showers and thunderstorms will develop ahead of the front, thus a tempo tsra has been added for KBIS between 21z and 00z, possibly earlier and will continue to monitor and amend as necessary. The thunderstorms look to move into KJMS between 01z and 04z. Gusty winds to 45kt and small hail possible with these storms. Elsewhere, vfr conditions with northwest to northerly winds behind the front. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CJS LONG TERM...CJS AVIATION...KS
Hazardous Weather Outlook National Weather Service Bismarck ND 305 PM CDT Tue Jul 4 2017 NDZ020-022-023-025-034>037-041-042-044>048-050-051-052015- Oliver-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 305 PM CDT Tue Jul 4 2017 /205 PM MDT Tue Jul 4 2017/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will move out of far southwest and across south central North Dakota this afternoon, and east into the James River valley this evening. A few of the storms could be strong to severe with hail up to the size of quarters and wind gusts as high as 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Still hot for Wednesday. A chance of thunderstorms late Wednesday afternoon and Wednesday evening in central North Dakota. If any storms develop, they could become severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters could be needed in a few locations this afternoon and evening. NDZ001>005-009>013-017>019-021-031>033-040-043-052015- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings- Stark-Slope-Bowman- 305 PM CDT Tue Jul 4 2017 /205 PM MDT Tue Jul 4 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Still hot for Wednesday. A chance of thunderstorms late Wednesday afternoon and Wednesday evening, mainly in central North Dakota. If any storms develop, they could become severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. CJS
Special Weather Statement
National Weather Service Bismarck ND
149 PM MDT TUE JUL 4 2017
NDZ044-045-042030-
Sioux ND-Adams ND-
149 PM MDT TUE JUL 4 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS COUNTY UNTIL
230 PM MDT...
At 149 PM MDT, Doppler radar was tracking a strong thunderstorm over
White Butte, or 9 miles west of Lemmon, moving east at 20 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southeastern Adams
County.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4595 10245 4605 10246 4610 10200 4605 10200
4605 10196 4606 10194 4595 10193
TIME...MOT...LOC 1949Z 268DEG 15KT 4597 10235
SIMOSKOSpecial Weather Statement National Weather Service Bismarck ND 235 PM MDT TUE JUL 4 2017 NDZ042-044-045-042115- Grant ND-Sioux ND-Adams ND- 235 PM MDT TUE JUL 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIOUX... SOUTHWESTERN GRANT AND SOUTHEASTERN ADAMS COUNTIES UNTIL 315 PM MDT... At 234 PM MDT, a strong thunderstorm was located 5 miles northeast of North Lemmon, or 6 miles northeast of Lemmon, moving east at 25 mph. Nickel size hail and wind gusts to 55 mph will be possible with this storm. Locations impacted include... Morristown. Rural areas of far western Sioux and southwest Grant counties. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4595 10222 4606 10225 4622 10173 4594 10167 TIME...MOT...LOC 2034Z 252DEG 22KT 4601 10208 HAMILTON
Special Weather Statement National Weather Service Bismarck ND 353 PM CDT TUE JUL 4 2017 NDZ034-042115- Morton ND- 353 PM CDT TUE JUL 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORTON COUNTY UNTIL 415 PM CDT... At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of St. Anthony, or 20 miles southwest of Mandan, moving east at 15 mph. Nickel size hail and wind gusts to 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Morton County. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4648 10122 4664 10117 4659 10085 4642 10090 TIME...MOT...LOC 2047Z 284DEG 14KT 4656 10109 SIMOSKO
Special Weather Statement
National Weather Service Bismarck ND
436 PM CDT TUE JUL 4 2017
NDZ042-045-042215-
Grant ND-Sioux ND-
436 PM CDT TUE JUL 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SIOUX AND
SOUTHEASTERN GRANT COUNTIES UNTIL 515 PM CDT/415 PM MDT/...
At 435 PM CDT/335 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles northwest of
Shields to near Watauga. Movement was east at 25 mph.
Wind gusts to 55 mph will be possible with these storms. Heavy rain,
small hail and frequent lightning is also expected.
Locations impacted include...
Selfridge, Shields, Raleigh, St. Gertrude and Porcupine.
Seek shelter inside a building or vehicle if you are in the path of
these storms.
&&
LAT...LON 4638 10152 4633 10105 4628 10105 4630 10100
4632 10101 4631 10099 4632 10098 4629 10067
4594 10091 4595 10166
TIME...MOT...LOC 2134Z 292DEG 20KT 4630 10133 4596 10155
CJSSpecial Weather Statement
National Weather Service Bismarck ND
508 PM CDT TUE JUL 4 2017
NDZ034-042245-
Morton ND-
508 PM CDT TUE JUL 4 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORTON COUNTY UNTIL
545 PM CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Flasher, or 24 miles south of Mandan, moving east at 15
mph.
Penny size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
St. Anthony.
Seek shelter inside a building or vehicle if you are in the path of
this storm.
&&
LAT...LON 4639 10108 4651 10115 4668 10084 4641 10070
4640 10088 4641 10088 4640 10090
TIME...MOT...LOC 2208Z 249DEG 11KT 4648 10103
CJSSpecial Weather Statement
National Weather Service Bismarck ND
524 PM CDT TUE JUL 4 2017
NDZ035-042315-
Burleigh ND-
524 PM CDT TUE JUL 4 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BURLEIGH COUNTY
UNTIL 615 PM CDT...
At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Lake Harmon, or 9 miles north of Mandan, moving east at
25 mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Double Ditch Indian Village.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4692 10091 4700 10090 4698 10054 4692 10048
4688 10056
TIME...MOT...LOC 2223Z 277DEG 21KT 4695 10082
SIMOSKOThe Bismarck radar (KBIS), 13 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709098, 709099, 709100, 709101.